Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


osteoporosis and hiv meds
Aug 2, 2013

I was told my hiv meds(Isentress and Truvada) have caused my osteoporosis and facial wasting. I went to a rheumatologist who wrote me a script for Evista and Fosteum. I am concerned about the side effects of those medications and would like to know if I should just take glusamine and chondrotin instead? Thanks.

Response from Dr. Henry

Osteoporosis rates are fairly high in the general population and appear to be higher in some HIV+ populations. The rate of significant osteoporosis due exclusively to Truvada + raltegravir is low (< 1-5% in first years of treatment)so situation can be complex. Low vitamin D levels, low testosterone,other hormone problems, smoking, use of corticosteroids, and other factors can contribute. Checking DEXA level is generally preferred test to establish diagnosis. A small % of patients on tenofovir may developed accelerated bone problems and if that is the case then switching off drug is recommended. Consultation with endocrine/bone metabolism expert often is helfpul in certain situation. No strong data showing that glucosamone and chondroitin can reverse most cases of significant osteoporosis.KH



Previous
PML and Stable CD4 counts
Next
if no meds work for me whats my hope?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement